Texas, 2019Damaging Winds in Texas, April 7, 2019
April 7, 2019 · NWS BRO · 3 events in 2 counties and zones
Upper level energy moving across west Texas overnight on April 6 and 7 spawned convection over the Sierra Madre and foothills of northeast Mexico before daybreak. The thunderstorms formed into a squall line over the Rio Grande Plains of Zapata and Jim Hogg county, which propagated east through mid to late morning before exiting the coast a little after 9 AM CST.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level energy moving across west Texas overnight on April 6 and 7 spawned convection over the Sierra Madre and foothills of northeast Mexico before daybreak. The thunderstorms formed into a squall line over the Rio Grande Plains of Zapata and Jim Hogg county, which propagated east through mid to late morning before exiting the coast a little after 9 AM CST. Radar estimated winds over 60 mph developed in eastern Hidalgo County, and observed winds reached 74 mph when the line reached Harlingen. Several reports of wind damage and high wind gusts were observed as the line cross the lower Rio Grande Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 7, 2:45 AM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Apr 7, 2:45 AM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
345 AM CDT Sun Apr 7 2019
.SHORT TERM (Now through Monday): The conv complex that fired up
over north central Mexico is starting to expand eastwards towards
portions of southern TX. This area of conv is moving into a pretty
favorable environment with pretty high surface dewpoints. Also LAPS
CAPE values across much of southern and Deep South TX shows values
generally ranging from 2500-3000 J/KG early this morning. Meanwhile
aloft at 500 mb, a pretty strong and deep trough axis will dig
across much of southern TX this morning which will maintain good PVA
across the region which will also help drive the strengthening conv
across the region.
Once this 500mb trough axis clears the region to the east, the conv
potential will drop significantly as drier and more stable air
aloft moves into the region from the west. Accordingly expect near
zero pops to prevail after today for tonight into Mon.
SVR WW 40 will continue for the northern 4 Ranchland counties this
morning through 9 AM as the southern edge of the conv complex moving
out of Mexico could move through region resulting in some
potentially severe thunderstorms.
The high temps today will be held down somewhat by the conv expected
across the region. As drier air moves into the region overnight and
Mon, the high temps will rebound somewhat due to increased diurnal
effects. Will lean towards the warmer side of temp guidance
throughout the short term especially for Mon due to the stronger
diurnal heating.
.LONG TERM (Monday Night through Saturday): The mid-level
trough axis will move east of the region Monday night. Large
scale subsidence will prevail through much of the week as 500 mb
ridge builds overhead. This will generally lead to very warm to
hot and rain-free conditions through most of the period. Breezy
south winds are expected on Wednesday as the pressure gradient
strengthens as surface low pressure develops across the Plains. A
very dry cold front is expected to move into deep south Texas on
Thursday. Rain chances increase late Friday into the weekend as
southeast flow brings moisture back northward as the old frontal
boundary lingers across the area. Temperatures will be above
normal through much the period.
&&
.MARINE (Now through Monday): A generally light surface wind
regime will prevail throughout Mon due to a weak PGF. This will
hold down the Bay and Gulf swells below SCA levels. The conv
complex expected to move out over the lower TX Bay and Gulf waters
will be the most hazardous marine conditions of the short term
period with a increased potential for SMWs throughout the morning
hours today. No SCA conditions expected through Mon.
Monday night through Thursday night: Light winds and variable winds
are expected Monday night and Tuesday with high pressure across the
Western Gulf of Mexico. Winds will become southeast and increase
Tuesday night through Wednesday night as the pressure gradient
strengthens along the lower Texas coast. Small craft advisories may
be needed for the Laguna Madre Wednesday and the Gulf waters
Wednesday night. Winds are expected to decrease on Thursday as a
weak frontal boundary drifts into south Texas allowing the pressure
gradient to weaken across the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 82 65 82 64 / 70 10 10 0
BROWNSVILLE 84 65 86 63 / 60 10 10 0
HARLINGEN 85 64 87 62 / 70 10 10 0
MCALLEN 86 66 91 64 / 60 10 10 0
RIO GRANDE CITY 87 64 91 63 / 60 0 10 0
SOUTH PADRE ISLAND 75 66 75 66 / 70 10 10 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Short Term...60
Long Term...63
Graphicast/Upper Air...67
Hazardous weather outlook, Apr 7, 6:00 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Brownsville TX
700 AM CDT Sun Apr 7 2019
TXZ248>257-351-353-072200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Coastal Kenedy-Northern Hidalgo-
700 AM CDT Sun Apr 7 2019
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Severe Thunderstorms Watch is in effect for Brooks, Jim Hogg,
Zapata, Kenedy, Cameron, Willacy, Starr and Hidalgo Counties until 9
AM Sunday.
Scattered to numerous thunderstorms are expected to develop early
Sunday morning across portions of the Rio Grande valley and northern
Ranchlands. Some of these thunderstorms may be strong to severe with
large hail and damaging winds especially within the watch area. In
addition...frequent lightning and heavy rainfall can be expected
with storms.
There is a moderate risk of rip currents on the beaches of South
Padre Island and at Boca Chica Beach tonight.
.DAYS TWO THROUGH SEVEN...
An elevated risk of rip currents is possible at the beaches of South
Padre Island and at Boca Chica Beach Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation may be needed Sunday Morning due to
strong to severe thunderstorms.
GMZ130-132-135-150-155-170-175-072200-
Laguna Madre from the Port of
Brownsville to the Arroyo Colorado-Laguna Madre from the Arroyo
Colorado To 5 NM north of Port Mansfield TX-Laguna Madre from 5 nm
north of Port Mansfield to Baffin Bay TX-Coastal waters from Port
Mansfield to the Rio Grande out 20 nm-Coastal waters from Baffin Bay
to Port Mansfield out 20 nm-Waters from Port Mansfield to the Rio
Grande extending from 20 to 60 nm-Waters from Baffin Bay to Port
Mansfield extending from 20 to 60 nm-
700 AM CDT Sun Apr 7 2019
This Hazardous Weather Outlook is for portions of The Gulf of Mexico
and The Laguna Madre.
.DAY ONE...Today and Tonight
A Severe Thunderstorm Watch is in effect for the northern half of
the Laguna Madre and the Gulf Waters out to 20 nautical miles
offshore of Kenedy County until 9 AM Sunday.
Scattered to numerous showers and thunderstorms are expected to
develop across the coastal waters throughout early Sunday morning.
Some of these thunderstorms may be strong to severe, possibly
producing hail and damaging wind gusts of 30 to 40 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Small Craft Advisories are possible along the Lower Texas Coast
Wednesday and Wednesday Night.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation may be needed through Sunday morning due
to strong to severe thunderstorms.
Speece
In the hours before
Special weather statement, Apr 7, 5:17 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Brownsville TX
617 AM CDT SUN APR 7 2019
TXZ248-249-252-071245-
Jim Hogg TX-Zapata TX-Starr TX-
617 AM CDT SUN APR 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JIM HOGG...NORTHWESTERN
STARR AND ZAPATA COUNTIES UNTIL 745 AM CDT...
At 615 AM CDT, National Weather Service Doppler radar was tracking
strong thunderstorms along a line extending from 27 miles southwest
of El Cenizo to 18 miles west of Falcon Mesa to 24 miles west of
Falcon Dam. Movement was east at 30 to 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Zapata, El Sauz, Viboras, Lopeno, Bustamante, Medina, New Falcon,
Zapata High School, Randado and Zapata Middle School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 AM CDT for
Deep South Texas.
LAT...LON 2709 9943 2711 9944 2718 9943 2727 9945
2727 9877 2689 9876 2650 9870 2650 9910
2652 9913 2654 9917 2672 9921 2675 9924
2684 9927 2687 9932 2692 9933 2694 9939
2698 9938 2702 9942 2702 9945 2706 9945
TIME...MOT...LOC 1115Z 263DEG 25KT 2700 9976 2682 9959 2658 9956
60/SPEECESpecial weather statement, Apr 7, 6:00 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Brownsville TX
700 AM CDT SUN APR 7 2019
TXZ249-250-071300-
Brooks TX-Jim Hogg TX-
700 AM CDT SUN APR 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HIDALGO...JIM HOGG AND
BROOKS COUNTIES UNTIL 800 AM CDT...
At 658 AM CDT, National Weather Service Doppler radar was tracking
strong thunderstorms along a line extending from 6 miles south of
Ramirez to 7 miles southwest of Agua Nueva. Movement was northeast
at 35 mph.
Nickel size hail and wind gusts from 30 to 40 mph will be possible
with these storms.
Locations impacted include...
Falfurrias, Hebbronville, Agua Nueva, Encino, Rachal, Airport Road
Addition, South Fork Estates, Pleasant Park, Jim Hogg County Airport
and Hebbronville High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 AM CDT for
Deep South Texas.
LAT...LON 2734 9855 2734 9852 2727 9852 2726 9799
2678 9800 2679 9895 2736 9876 2736 9863
2734 9862 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 1158Z 235DEG 39KT 2725 9842 2682 9867
60/SPEECELocal storm report, Apr 7, 7:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
802 AM CDT SUN APR 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM HAIL SE FALCON DAM 26.55N 99.13W
04/07/2019 M0.50 INCH STARR TX PUBLIC
DIME SIZED HAIL REPORTED IN FALCON HEIGHTS VIA SOICAL
MEDIA. TIME ESTIMATED BASED ON RADAR.
&&
BMEJIALocal storm report, Apr 7, 7:04 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
804 AM CDT SUN APR 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM HAIL ROMA 26.41N 99.00W
04/07/2019 M0.25 INCH STARR TX LAW ENFORCEMENT
PEA SIZED HAIL REPORTED. TIME IS ESTIMATED BASED ON
RADAR.
&&
BMEJIASpecial weather statement, Apr 7, 7:19 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Brownsville TX
819 AM CDT SUN APR 7 2019
TXZ250-251-254-351-353-071400-
Inland Willacy TX-Brooks TX-Coastal Kenedy TX-Northern Hidalgo TX-
Inland Kenedy TX-
819 AM CDT SUN APR 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR KENEDY...NORTHEASTERN HIDALGO...
SOUTHEASTERN BROOKS AND NORTHWESTERN WILLACY COUNTIES UNTIL 900 AM
CDT...
At 818 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Riviera Beach to 10 miles southeast of
Rachal to 6 miles east of Mccook. Movement was east at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Raymondville, Armstrong, Encino, Rachal, Lasara, San Manuel, Linn,
Sarita, Red Gate and Yturria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
Deep South Texas.
LAT...LON 2728 9735 2690 9737 2698 9746 2693 9747
2693 9748 2694 9747 2700 9756 2667 9746
2669 9734 2668 9739 2643 9775 2648 9837
2726 9799
TIME...MOT...LOC 1318Z 284DEG 47KT 2726 9767 2676 9804 2647 9827
MejiaThunderstorm Wind, Hidalgo
- When
- April 7, 7:30 AM CST to 7:45 AM CST
- Where
- Hidalgo County, (Mfe)miller Intl Arp to 1.06 mi WSW of San Juan
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 26.170, -98.230
A gust of 53 mph was recorded at McAllen/Miller airport at 735 AM CST. At around the same time (735 AM), several power lines blown down in the south side of Pharr, just 2 to 4 miles east of the airport.
Thunderstorm Wind, Cameron
- When
- April 7, 8:15 AM CST to 8:30 AM CST
- Where
- Cameron County, 1.42 mi ESE of Santa Rosa to 0.54 mi WNW of San Benito
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 26.240, -97.810
The squall line that originally developed in Starr and Zapata County weakened a bit over western and central Hidalgo County, still producing wind gusts up to 53 mph. The central part of the line re-intensified over eastern Hidalgo County, and as it reached Cameron County began producing several reports of wind damage. Along a 10 mile stretch from near Santa Rosa to San Benito, the following damage reports were received:|*Power lines down on the southeast side of Santa Rosa (820 AM CST)|*Tree blocking a road in West Harlingen (830 AM CST)|*Tree down on car with damage to vehicle on Diaz St. in San Benito (830 AM CST).
Reports were received from Public and Law Enforcement.
Thunderstorm Wind, Cameron
- When
- April 7, 8:15 AM CST to 8:30 AM CST
- Where
- Cameron County, 2.2 mi S of Combes to 0.57 mi WSW of (Hrl)rio Grande Arpt
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 26.219, -97.737
The squall line that originally developed in Starr and Zapata County weakened a bit over western and central Hidalgo County, still producing wind gusts up to 53 mph. The central part of the line re-intensified over eastern Hidalgo County, and as it reached Cameron County began producing several reports of wind damage as well as a peak wind gust to 74 mph at Valley International Airport in Harlingen (815 AM CST). Additional damage reports received included:
*Multiple trees down between Harlingen and Combes on US Highway 77/Interstate 69E (815 AM CST)
Reports were received from ASOS and Law Enforcement.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 7, 20191 death · 1 event
- Tornado and Flash Flood in Texas, April 7, 2019$1.3 million · EF0 · 10 events
- Flooding in Idaho, April 7 to 11, 2019$823,000 · 3 events
- Tornadoes and Damaging Winds in Louisiana, April 7, 2019$90,000 · EF1 · 14 events
- Debris Flow and Flooding in Oregon, April 7 to 13, 2019$100,000 · 13 events
- Hail and Damaging Winds in Tennessee, April 7 to 8, 2019$42,000 · 1.25 in hail · 7 events
- Tornado and Hail in Mississippi, April 7, 2019EF1 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 7, 201918 events
- Flash Flooding and Hail in Louisiana, April 7, 20191.5 in hail · 16 events
- Hail and Damaging Winds in Mississippi, April 7, 2019$16,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Arkansas, April 7, 20191.75 in hail · 11 events
- Flood and Hail in Texas, April 7, 20191.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822282, 822286, 822288.